zbMATH — the first resource for mathematics

On the topological classification of rarefaction curves in systems of three conservation laws. (English) Zbl 1201.34011
Consider the system of \(n\) conservation laws in one space dimension \(x\): \(U_t + H(U)_x = 0\), where \(U(x,t) \in \mathbb{R}^n\) is an unknown smooth function and \(H(\cdot): \mathbb{R}^n \to \mathbb{R}^n\) is a given smooth function (called flux). This system is equivalent to the following system of first-order partial differential equations: \(U_t + DH(U)U_x = 0\), where \(DH(U)\) is the Jacobian matrix of \(H\). Consider solutions of the form \(U(x,t) = \tilde U (\lambda)\), where \(\lambda = x/t\). This leads to the equation
\[ DH(U) \dot U = \lambda \dot U, \tag{1} \]
where \(\dot U = dU/d\lambda\) (from here on, we omit the sign tilde over \(U\)). The variable \(\lambda\) plays a double role. Firstly, it is a parameter which plays the role of time: \(U=U(\lambda)\). Secondly, from (1) it follows that \(\lambda\) is an eigenvalue of the matrix \(DH(U)\) with eigenvector \(\dot U\). Thus, equation (1) defines the field of eigenspaces of \(DH(U)\) which corresponds to real eigenvalues. The integral curves of equation (1), i.e., the curves tangent to one of the eigenspaces of \(DH(U)\) at each point, are called rarefaction curves. For instance, in a neighborhood of a point \(U \in \mathbb{R}^n\) where the matrix \(DH(U)\) has \(n\) real simple eigenvalues, equation (1) defines \(n\) linearly independent directions and there are \(n\) non-singular families of rarefaction curves tangent to these directions. Singularities of rarefaction curves occur at the points where the matrix \(DH(U)\) has multiple eigenvalues (such points of the phase space are called singular). Here, it is necessary to consider two types of multiplicities. Algebraic multiplicity is the standard multiplicity of \(\lambda\) as a root of the characteristic polynomial of \(DH(U)\). Geometric multiplicity of \(\lambda\) is the number of linearly independent eigenvectors with \(\lambda\). Singularities of rarefaction curves are also singularities of the system of \(n-1\) implicit differential equations obtained from (1) by eliminating \(\lambda\). In this paper, the authors consider the case \(n=3\) and a generic flux function \(H\). They study the local structure of rarefaction curves at singular points of two types: when \(DH(U)\) has an eigenvalue with algebraic multiplicity two and geometric multiplicity one; and when \(DH(U)\) has an eigenvalue with algebraic multiplicity three and geometric multiplicity one. Local topological normal forms of the configuration of rarefaction curves are given, structural stability of these configurations (under \(C^3\) Whitney perturbation of the flux function) is proved.
34A09 Implicit ordinary differential equations, differential-algebraic equations
34C20 Transformation and reduction of ordinary differential equations and systems, normal forms
37C15 Topological and differentiable equivalence, conjugacy, moduli, classification of dynamical systems
53A25 Differential line geometry
35L65 Hyperbolic conservation laws
PDF BibTeX Cite
Full Text: DOI
[1] V.I. Arnol’d. On matrices depending on parameters. Russian Mathematical Surveys, 26(2) (1971), 29–43. · Zbl 0259.15011
[2] J.W. Bruce and F. Tari. Duality and implicit differential equations. Nonlinearity, 13 (2000), 791–812. · Zbl 0953.34005
[3] L. Dara. Singularities génériques des equations differentielles multiformes. Boletim da Sociedade Brasileira de Matemática, 6 (1975), 95–128. · Zbl 0405.34045
[4] G. Darboux. Leçons sur la théorie générale des surface, vol. 4, Gauthier-Villars, Paris (1896).
[5] A.A. Davydov. Normal forms of differential equations unsolved with respect to derivatives in a neigborhood of singular point. Functional Analysis and Its Applications, 19 (1985), 81–89. · Zbl 0582.34056
[6] F. Dumortier, P.R. Rodrigues and R. Roussarie. Germs of diffeomorphisms in the plane. Lecture Notes in Mathematics., vol. 902, Springer-Verlag, New York-Heidelberg-Berlin (1981). · Zbl 0502.58001
[7] C.S. Eschenazi. Rarefaction fields in systems of three conservations laws. Matemática Contemporanea, 8 (1995), 151–176. · Zbl 0863.35059
[8] C. Gutierrez and J. Sotomayor. Structurally stable configurations of lines of principal curvatures. Astérisque, 98–99 (1982), 195–215.
[9] A.A. Mailybaev and D. Marchesin. Hyperbolicity singularities in rarefaction waves. Journal of Dynamics and Differential Equations, 20 (2008), 1–29. · Zbl 1145.35091
[10] C.F. Palmeira. Line fields defined by eigenspaces of derivatives of maps from the plane to itself. Proceedings of the VIth International Conference of Differential Geometry (1988), 177–205.
[11] T.A. Porsching. A network model for two-fluid, two-phase flow. Numerical Methods in Partial Differential Equations, 1 (1985), 295–313. · Zbl 0637.76112
[12] R. Radicchi. Local topology of rarefactions curves in systems of three conservation laws. Ph.D. thesis, in Portuguese, Departamento de Matemática da Universidade Federal de Minas Gerais, Belo Horizonte, Minas Gerais. < www.mat.ufmg.br/pgmat >, 2008.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.